Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Oct 5, 2021, 4:03 PM MDT for Kane County, Utah. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2021, 4:03 PM MDT (22:03 UTC)
- Expired
- Oct 5, 2021, 4:45 PM MDT
- In force
- 42 min
- Issued by
- NWS Salt Lake City, UT
- Hail
- 0.00 in
- Wind
- 55
County Kane County, UT
The radar
The Cedar City radar (KICX), 50 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
518
WWUS85 KSLC 052203
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
403 PM MDT Tue Oct 5 2021
UTZ125-128-052245-
South Central Utah UT-Southern Mountains UT-
403 PM MDT Tue Oct 5 2021
...Strong thunderstorms will impact portions of southwestern Garfield
and western Kane Counties through 445 PM MDT...
At 403 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Kanab to 11 miles east of Pipe
Spring. Movement was northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kanab, Hatch, Bryce Canyon National Park, Orderville, Glendale,
Alton, Coral Pink Sand Dunes and Long Valley Junction.
This includes US Route 89 between mile markers 26 and 78, between
mile markers 87 and 90, and between mile markers 95 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 11274 3768 11246 3766 11243 3763 11247
3761 11246 3764 11239 3756 11225 3754 11228
3744 11226 3746 11221 3749 11221 3750 11224
3754 11223 3728 11175 3700 11216
TIME...MOT...LOC 2203Z 202DEG 15KT 3702 11267 3687 11252
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
CRKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Oct 5, 11:55 AM MDT, 4 hours 8 minutes earlier.
Area forecast discussion, Oct 5, 11:55 AM MDT, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1155 AM MDT Tue Oct 5 2021 .UPDATE...A closed low currently located across southern California will continue to propagate northeastward across far southern Utah tonight/early Wednesday as it weakens into an open wave. This wave will then translate further north and east into northeast Utah by Wednesday afternoon. Multiple lobes of vorticity are noted from central Utah to eastern CA on analysis data and confirmed by satellite analysis late this morning. These lobes of vorticity will translate northward within a background of upper diffluence. Forecast update late this morning attempts to delineate between each lobe and their attendant enhanced precipitation potential. 12Z CAMs are in reasonable agreement in their relative depictions of trends through this evening. The leading lobe will promote a continuation of a broad area of showers with embedded thunder, which will continue to move northward into northern Utah by late this afternoon/early evening while gradually weakening. The second lobe will gradually lose its identity while the third and most robust lobe will aid in the development of stronger shower and thunderstorm development this afternoon/early evening across southwest and south-central Utah. The leading edge of this potentially stronger activity should translate into SW Utah around 3-5PM, impacting areas from roughly St. George to Kanab before lifting northward to roughly a Cedar City to Bryce Canyon to Lake Powell. This activity has a better chance of producing gusty winds and locally heavy rainfall compared to this morning's activity -- as the axis of best buoyancyof 250-500J/Kg of CAPE is forecast to sneak into a Cedar City to Kanab and points south and west line. The previous discussion follows. && .SYNOPSIS...An upper level low will eject across the region through Wednesday. An unsettled pattern will continue into the weekend, with a series of disturbances impacting the Interior West. && .SHORT TERM (THROUGH 12Z FRIDAY)...An upper low is moving onto the SoCal coast this morning, while upstream, a larger trough is approaching the West Coast. Ahead of the closed low, a weak disturbance is lifting into Utah, and this is accompanied by moisture which is spreading in from the south. The low itself is forecast to gradually weaken as it moves into the desert southwest, but with the moisture in place and dynamic support provided by a jet streak and diffluent flow aloft, expect precipitation to continue to develop across southern Utah this morning, then migrate north and east throughout the day and night. A few embedded lightning strikes are already noted within the larger area of precipitation. However, instability is expected to be fairly limited over Utah, with HREF mean MUCAPE generally under 250J/kg. While isolated to scattered thunderstorms will be possible through the day, especially across the south, convection is not expected to be very robust. That said, with PWATs reaching 0.8-1.0 inches, areas of moderate rain will be possible. With the storm coming from the southwest, the airmass is not expected to be particularly cold. Afternoon maxes will be noticeably cooler especially across southern and central Utah owing to clouds and precipitation, but snow levels will remain on the high side with some light dustings or minor snow accumulation above 10-11kft. The storm will exit the area tomorrow afternoon, but lingering low level moisture along with some instability will maintain showers and a few thunderstorms mainly over the higher terrain and adjacent valleys of northern and central Utah. Thereafter, weak disturbances embedded within the southwest flow ahead of the larger upstream trough will ripple through northwest Utah. This will set up boundary across northwest Utah and maintain unsettled weather across portions of northern Utah through Thursday. .LONG TERM (After 12z Friday)...An active weather pattern will bring a series of storms across Utah, with a brief, quiet weather day sandwiched between storm systems. Both storm systems are progged to bring unsettled weather, cold temperatures and high elevation snow. (Storm 1): A cold, positive-tilted trough is being handled well by the ensemble members with only some slight deviations in the exact orientation of the tilt of the trough and the airmass associated with it. Overall the track of this trough is handled well, with this trough moving from east across Utah. A large area of precipitation will accompany this trough with widespread to numerous areas of precipitation expected to develop. High end PoPs encompass much of the state on Friday with all the valleys and benches seeing liquid precipitation type. Enough cold air aloft should be sufficient enough for snow to occur across the higher terrain of the Uintas especially on the north facing slopes as northwesterly flow develops in the wake of the trough passage. Temperatures will also be noticeably cooler Friday and Saturday with high temperatures more reflective of late October to early November than early October. A brief period of quiet weather will move in the wake of the trough passage as weak ridging develops in response to a closed low emerging across central Arizona. Expecting a dry and cool day for Sunday. (Potential Storm 2): Heading into next week, signals are emerging for a broad, cold trough to impact Utah. Current ensemble and long range models are in agreement with having some degree of broad troughing sitting across he Pacific Northwest and a cold airmass in place and then swing this area into Utah. Current indications and analysis suggest this could be a very potent and cold storm system that could bring widespread high elevation snow and cold valley rains. Although details still need to be ironed out on the strength of this system the latest NBM gives the SLC valley a 17% chance of seeing overnight lows next Wednesday morning (10/13) at or below 32F! STay tuned && .AVIATION...KSLC...Clouds will gradually increase across the terminal through the morning hours. Vicinity showers by 18z will increase in coverage and some light rain may impact he terminal between 21-04z. VFR conditions should be maintained across the terminal, even in areas of precipitation. Ceilings will lower to 6- 8kft AGL after 21z creating some mountain obscuration concerns. Winds will stay out of the south, and turn breezy after 18z. Wind gusts could approach 22 knots. There is a 30% chance of seeing gusts approach the 26kt airport weather warning criteria after 18z. REST OF UTAH AND SOUTHWEST WYOMING...Increasing clouds with areas of rain will spread across southern Utah through the early morning hours. MVFR ceilings with intermittent IFR ceilings will be possible in the heavier rain cores. This area of clouds and precipitation will spread north into central Utah by the morning and into northern Utah and southwest Wyoming by the afternoon. Intermittent MVFR conditions are possible across these areas in the heavier rain. Lowering ceilings, below 7kft AGL across the mountain ranges will create mountain obscuration concerns. && .FIRE WEATHER...A storm system will lift northeast through Utah today and tonight, bringing fairly widespread precipitation with good wetting rain chances to the area. Weak disturbances will continue to bring unsettled weather to mainly northern Utah Wednesday and Thursday before a stronger storm system brings more widespread precipitation to the area Friday. Cooler temperatures will settle in for the end of the week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Cheng/Woodward For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 5, 6:11 AM MDT, 9 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 611 AM MDT Tue Oct 5 2021 UTZ101>131-WYZ021-061300- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 611 AM MDT Tue Oct 5 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight There is a threat of moderate to potentially localized heavy rain today and tonight, especially to portions of eastern and southern Utah, bringing a threat of flash flooding near recent burn scars, slot canyons, slick rock areas and normally dry washes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A moist and unsettled weather pattern will continue through the end of the week. Widespread rain with some snow on the higher peaks is expected Friday into Saturday, with temperatures trending cooler. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Oct 5, 3:07 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
307 PM MDT Tue Oct 5 2021
UTZ123>125-128-052145-
South Central Utah UT-Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
307 PM MDT Tue Oct 5 2021
...Strong thunderstorms will impact portions of southern Washington
and southwestern Kane Counties through 345 PM MDT...
At 307 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Virgin River Gorge to near Kaibab.
Movement was north at 30 mph. These thunderstorms have a history of
producing winds in excess of 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Zion National Park, St George, Washington, Hurricane, Santa Clara, La
Verkin, Dameron Valley, Quail Creek State Park, Sand Hollow State
Park, Gunlock State Park, Apple Valley, Ivins, Hildale, Toquerville,
Leeds, Virgin, Orderville, Springdale, Glendale and Rockville.
This includes the following highways...
Interstate 15 between mile markers 1 and 29.
US Route 89 between mile markers 75 and 89.
Utah Route 18 between mile markers 0 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 11394 3725 11406 3731 11404 3732 11255
3700 11268
TIME...MOT...LOC 2107Z 189DEG 24KT 3690 11377 3689 11282
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CRKSpecial weather statement, Oct 5, 3:40 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
340 PM MDT Tue Oct 5 2021
UTZ122>125-128-052230-
Southwest Utah UT-South Central Utah UT-Southern Mountains UT-
Zion National Park UT-Lower Washington County UT-
340 PM MDT Tue Oct 5 2021
...Strong thunderstorms will impact portions of southwestern
Garfield...Washington...western Kane and southern Iron Counties
through 430 PM MDT...
At 339 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Santa Clara to 11 miles southeast of Zion
National Park. Movement was north at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph. Blowing dust may reduce
visibility below 1 mile at times.
SOURCE...Train spotters reported.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cedar City, Zion National Park, St George, Washington, Hurricane,
Santa Clara, La Verkin, New Harmony, Dameron Valley, Cedar Breaks
National Monument, Quail Creek State Park, Sand Hollow State Park,
Gunlock State Park, Apple Valley, Panguitch Lake, Ivins, Hildale,
Enterprise, Toquerville and Leeds.
This includes the following highways...
Interstate 15 between mile markers 1 and 60.
US Route 89 between mile markers 79 and 85.
Utah Route 18 between mile markers 0 and 50.
Utah Route 56 between mile markers 26 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3771 11379 3770 11247 3700 11274 3700 11379
TIME...MOT...LOC 2139Z 189DEG 30KT 3718 11372 3718 11277
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CRKSpecial weather statement, Oct 5, 4:03 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
403 PM MDT Tue Oct 5 2021
UTZ125-128-052245-
South Central Utah UT-Southern Mountains UT-
403 PM MDT Tue Oct 5 2021
...Strong thunderstorms will impact portions of southwestern Garfield
and western Kane Counties through 445 PM MDT...
At 403 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Kanab to 11 miles east of Pipe
Spring. Movement was northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kanab, Hatch, Bryce Canyon National Park, Orderville, Glendale,
Alton, Coral Pink Sand Dunes and Long Valley Junction.
This includes US Route 89 between mile markers 26 and 78, between
mile markers 87 and 90, and between mile markers 95 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 11274 3768 11246 3766 11243 3763 11247
3761 11246 3764 11239 3756 11225 3754 11228
3744 11226 3746 11221 3749 11221 3750 11224
3754 11223 3728 11175 3700 11216
TIME...MOT...LOC 2203Z 202DEG 15KT 3702 11267 3687 11252
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 3:07 PM MDT | Special Weather Statement | SLC | Washington | 38 min |
| Oct 5, 3:40 PM MDT | Special Weather Statement | SLC | Washington | 50 min |
| Oct 5, 4:01 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Oct 5, 4:43 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Oct 5, 5:42 PM MDT | Special Weather Statement | SLC | Kane | 48 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.